Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 189, NWS Flagstaff, AZ

October 11, 2021Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2021, 11:25 PM MST for Coconino County, Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 11:25 PM MST (06:25 UTC)
Expired
Oct 11, 2021, 11:52 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS55 KFGZ 120625
SVRFGZ
AZC005-007-120715-
/O.NEW.KFGZ.SV.W.0189.211012T0625Z-211012T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1125 PM MST Mon Oct 11 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 1215 AM MST.

* At 1125 PM MST, severe thunderstorms were located along a line
  extending from near Childs Power Plant to near Horseshoe Reservoir,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Payson, Star Valley, Haigler Creek, Mesa Del Caballo, Tonto
  Village, Geronimo Estates, Freedom Acres, East Verde Estates,
  Whispering Pines, Rye, Oxbow Estates, Round Valley, Young, Flowing
  Springs, Christopher Creek, Gisela, Kohls Ranch, Pine, Hunter Creek
  and Washington Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 11141 3401 11143 3401 11150 3403 11150
      3405 11147 3407 11146 3410 11149 3411 11147
      3413 11149 3415 11148 3415 11151 3445 11146
      3459 11087 3398 11088 3393 11133
TIME...MOT...LOC 0625Z 255DEG 40KT 3435 11163 3395 11169 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
JJ
1 follow-up statement
694 
WWUS55 KFGZ 120652
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1152 PM MST Mon Oct 11 2021

AZC005-007-120701-
/O.CAN.KFGZ.SV.W.0189.000000T0000Z-211012T0715Z/
Gila-Coconino-
1152 PM MST Mon Oct 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND COCONINO COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits and the warning has been cancelled. However gusty winds to 
40 to 50 mph are still possible with these showers and thunderstorms.

LAT...LON 3397 11141 3401 11143 3401 11150 3403 11150
      3405 11147 3407 11146 3410 11149 3411 11147
      3413 11149 3415 11148 3415 11151 3445 11146
      3459 11087 3398 11088 3393 11133
TIME...MOT...LOC 0646Z 255DEG 40KT 3441 11135 3401 11141 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 8:17 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 11, 8:17 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
817 PM MST Mon Oct 11 2021

.SYNOPSIS...A storm system will produce strong winds, cold
temperatures, rain and higher elevation snow showers across
northern Arizona through Tuesday. Freezing temperatures are likely
down to 5000 feet by Wednesday morning. Tranquil weather returns
for the end of the week with a gradual warming trend into the
weekend.

&&

.UPDATE...A strong cold front is moving across the western portion
of the area with a line of showers and thunderstorms out ahead.
Winds are howling across the area with gusts 40-50+ mph. A non
thunderstorm gust to 59 mph was observed at the Sedona Airport
and a gust to 52 mph was reported in Prescott. A mix of graupel
has started along 180 north of Flagstaff where temperatures are
dropping into the upper 30s. Expect the current line to continue
to move north and east over the next few hours with temperatures
dropping and a change over to snow above 6000-7000 ft. As we go
later into the overnight and into Tuesday morning, snow levels
will drop to around 5000-5500 ft.

Updates tonight were made to precipitation chances but amounts
for rain and snow remain on track with no major updates needed. A
Winter Weather Advisory remains in effect for the Kaibab Plateau
overnight where more appreciable accumulations of 1-2 inches below
5500 ft and 3 to 7 inches above 7000 ft are expected overnight.
Minor accumulations above 5500 ft are expected for all other
areas. In addition to the snow, Wind Advisories and a High Wind
Warning remain in effect through Tuesday for much of the area
from Flagstaff eastward. Stay safe!

&&

.PREV DISCUSSION /301 PM MST/...The center of an approaching low
pressure system was located over central Nevada during the
afternoon hours. Over the next 24 hours the low and associated
cold front will swing across Arizona overnight and Tuesday
bringing strong winds, lower elevation rain, mountain snow and
widespread freezing temperatures Wednesday morning.

We were seeing some of those stronger winds Tuesday afternoon with
a few gust exceeding 40 mph. With the approaching trough it is
expected that strong and gusty winds at 20 to 30 mph with gusts
to near 50 mph will continue overnight into Tuesday with a Wind
Advisory in effect for much of northern Arizona. For far east-
central Arizona including Show Low, Vernon, Greer, Eagar and
Springerville downsloping winds from the White Mountains will
produce wind gusts in excess of 60 mph with a High Wind Warning in
effect from 8 PM this evening until 5 AM Tuesday.

Along with the cold front will come an area of concentrated
moisture and upward lift. the result will be a vigorous line of
rain and showers that will swing across the area later this
evening through Tuesday morning. Showers will linger into Tuesday
afternoon across the area of the Kaibab Plateau and Utah/Arizona
border region as some moisture wraps around the passing low. Snow
levels will rapidly drop along and behind the front overnight
with a few flakes possible as low as 5000 feet elevations. The
precipitation over the Kaibab Plateau will push snow accumulations
into the 2 to 7 inch range (depending on elevation) and a Snow
Advisory is in effect for the Kaibab Plateau area tonight through
Tuesday morning. The San Francisco Peaks and White Mountains
could see 4 to 7 inches of accumulation by midday Tuesday.
Elsewhere just a skiff of snow up to 2 inches.

Behind the front cold and dry air will sweep in. Afternoon
temperatures on Tuesday will be 10 to 20 degrees lower than those
observed on Monday. In fact, the warmest temperatures on Tuesday
will likely be observed in the morning then dropping during the
afternoon. The cold and dry will mass also guarantee cold
Wednesday morning temperatures. We are looking at a widespread
freeze at elevations as low as 5000 feet. Make sure and give pets
shelter, bring sensitive plants indoors, detach hoses and protect
any irrigation devices.

For Wednesday afternoon through Thursday...An additional low
pressure system will sweep across the western states. This second
low will be drier and further north. Look for the continuation of
gusty winds through Wednesday afternoon with lighter winds by
Thursday. It will warm some on Wednesday and Thursday with daytime
still remaining 5 to 15 degrees below normal. There will be just
a slight chance of showers along the Arizona/Utah border.

From Friday onward...At this time it looks like a mild fall
weather pattern develops with light winds, seasonable temperatures
and dry conditions.

&&

.AVIATION...For the 06Z package...A cold front will bring MVFR/IFR
conditions and mountain obscuration in TSRA, SHRA, SHSN, and low
CIGS through the period. Strong southwest winds of 15-25 kts gusting
30-50 kts are expected through 12Z Tuesday. Wide spread LLWS and
turbulence east of KFLG. Northwest winds expected for Tuesday
afternoon with clearing cloud cover. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds continue for this afternoon
and evening with gusts to 55 mph. The gusty winds persist through
Tuesday morning before shifting northwest Tuesday afternoon,
decreasing in intensity. Periods of rain and higher elevation snow
showers are likely tonight through Tuesday morning as temperatures
drop to 20-25 degrees below average across the region into Wednesday
morning.

Thursday through Saturday...Breezy northwest winds are anticipated
for Thursday afternoon, shifting to the north-northeast for Friday.
Dry conditions return to the region as temperatures gradually warm
back to near average by Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 5 AM MST Tuesday FOR AZZ009-012-015-018-038.

Wind Advisory until 4 PM MST Tuesday FOR AZZ010-011-013-016-039-
040.

High Wind Warning until 5 AM MST Tuesday FOR AZZ014-017.

Wind Advisory from 5 AM to 4 PM MST Tuesday FOR AZZ014-017.

Wind Advisory until 11 PM MST this evening FOR AZZ004>008-037.

Winter Weather Advisory until 11 AM MST Tuesday FOR AZZ004.

&&

PUBLIC...ET/McCollum
AVIATION...MAS
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Oct 11, 7:29 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 PM MST MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     NON-TSTM WND DMG 2 W PRESCOTT COURTHOUSE 34.54N 112.50W
10/11/2021                   YAVAPAI            AZ   PUBLIC

            REPORT VIA FACEBOOK OF A TREE FALLING ACROSS
            SOME CARS NEAR THUMB BUTTE RD IN PRESCOTT.
            NO THUNDERSTORMS WERE IN THE AREA AT THE
            TIME OF THE REPORT. NON-THUNDERSTORM GUSTS
            OF 30-45 MPH AT THE TIME.

&&

ET
Special weather statement, Oct 11, 7:29 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
729 PM MST Mon Oct 11 2021

AZZ008-037-120300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
729 PM MST Mon Oct 11 2021

...Strong thunderstorms will impact portions of Yavapai County
through 800 PM MST...

At 729 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Bagdad to 18 miles east
of Alamo State Park. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yava and Paulden.

This includes the following highways...
 State Route 89 between mile markers 338 and 340.
 Highway 93 between mile markers 159 and 174.
 State Route 96 between mile markers 6 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 11291 3499 11240 3420 11292 3419 11333
TIME...MOT...LOC 0229Z 260DEG 22KT 3481 11291 3427 11326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Local storm report, Oct 11, 7:37 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
737 PM MST MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 1 SE WEST SEDONA        34.85N 111.78W
10/11/2021  M59 MPH          YAVAPAI            AZ   AWOS

            AWOS STATION KSEZ SEDONA AIRPORT.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Oct 11, 7:29 PM MSTSpecial Weather StatementFGZYavapai31 min
Oct 11, 7:48 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Oct 12, 4:41 AM MSTFreeze WarningFGZApache, Coconino, Gila, Navajo, Yavapai28 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.